Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 167, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2018, 6:56 PM CDT for Monroe County, Randolph County, Illinois. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 6:56 PM CDT (23:56 UTC)
- Expired
- Jun 28, 2018, 8:00 PM CDT
- In force
- 64 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Randolph County, IL
The radar
The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:32 PM CDT | HAIL 1 | Prairie Du Rocher, IL | PHOTO OF QUARTER-SIZED HAIL. TIME ESTIMATED FROM RADAR. |
| Jun 28, 7:53 PM CDT | TSTM WND DMG | 1 Se Maeystown, IL | SPORADIC TREES DOWN IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 28, 5:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -572 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249
WUUS53 KLSX 282356
SVRLSX
ILC133-157-290100-
/O.NEW.KLSX.SV.W.0167.180628T2356Z-180629T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
656 PM CDT THU JUN 28 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Monroe County in southwestern Illinois...
Central Randolph County in southwestern Illinois...
* Until 800 PM CDT.
* At 655 PM CDT, severe thunderstorms were located along a line
extending from near Waterloo to near Sparta, moving south at 15
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waterloo, Chester, Red Bud, Bremen, Evansville, New Design,
Preston, Prairie Du Rocher, Prairie, Ellis Grove, Ruma, Maeystown,
Rockwood, Fults, Kaskaskia, Walsh, Renault, Kellogg, Ames and
Roots.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3781 8968 3785 8974 3786 8979 3791 8984
3787 8990 3788 8994 3793 8998 3796 8992
3797 9000 3801 9006 3802 9010 3806 9013
3807 9017 3812 9025 3816 9027 3840 9013
3831 9004 3831 9001 3786 8966
TIME...MOT...LOC 2355Z 004DEG 15KT 3838 9012 3810 8966
HAIL...<.75IN
WIND...60MPH
$$
Kanofsky2 follow-up statements
767
WWUS53 KLSX 290018
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
718 PM CDT THU JUN 28 2018
ILC133-157-290100-
/O.CON.KLSX.SV.W.0167.000000T0000Z-180629T0100Z/
Monroe IL-Randolph IL-
718 PM CDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN MONROE AND CENTRAL RANDOLPH COUNTIES...
At 718 PM CDT, severe thunderstorms were located along a line
extending from New Design to Steeleville, moving south at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waterloo, Chester, Red Bud, Bremen, Evansville, New Design, Preston,
Prairie Du Rocher, Prairie, Ellis Grove, Ruma, Maeystown, Rockwood,
Fults, Kaskaskia, Walsh, Renault, Kellogg, Ames and Roots.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3781 8968 3785 8974 3786 8979 3791 8984
3787 8990 3788 8994 3793 8998 3796 8992
3797 9000 3801 9006 3802 9010 3806 9013
3807 9017 3812 9025 3816 9027 3831 9018
3831 9001 3786 8966
TIME...MOT...LOC 0018Z 004DEG 15KT 3829 9013 3801 8967
HAIL...0.75IN
WIND...60MPH
$$
Kanofsky382
WWUS53 KLSX 290059
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
759 PM CDT THU JUN 28 2018
ILC133-157-290108-
/O.EXP.KLSX.SV.W.0167.000000T0000Z-180629T0100Z/
Monroe IL-Randolph IL-
759 PM CDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE AND
CENTRAL RANDOLPH COUNTIES WILL EXPIRE AT 800 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois...and east central Missouri. A Severe
Thunderstorm Watch also remains in effect until 100 AM CDT for
southwestern Illinois...and southeastern Missouri.
LAT...LON 3781 8968 3785 8974 3786 8979 3791 8984
3787 8990 3788 8994 3793 8998 3796 8992
3797 9000 3801 9006 3802 9010 3806 9013
3807 9017 3812 9025 3816 9027 3831 9018
3831 9001 3786 8966
TIME...MOT...LOC 0058Z 270DEG 15KT 3813 9014 3785 8968
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:49 PM CDT, 7 minutes earlier.
Area forecast discussion, Jun 28, 6:49 PM CDT, 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
649 PM CDT Thu Jun 28 2018
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 344 PM CDT Thu Jun 28 2018
The complex of thunderstorms originating over eastern Nebraska and
western Iowa early this morning has matured into a well-organized
thunderstorm complex. This system is capable of producing damaging
winds and frequent lightning and will continue to be the focus this
afternoon into this evening.
As upper ridging continues to build in, a warm front draped across
the region will be the dividing line between sunny and warm
conditions through central Missouri, to slightly cooler and active
weather along and east of the Mississippi River. Mesoanalysis
continues to show a steep CAPE gradients centered over the CWA with
MUCAPE values exceeding 5000 J/kg over northeast Missouri and
trending down to near 3000 J/kg over Illinois. Capping has also
weakened and even eroded through much of the region.
High res guidance has struggled to recognize the origin and
evolution of this complex. HRRR only recently picked up on this,
while NAMNest was much further west. As upper ridging builds
northeast, relatively stable air will become more solidified over
central portions of the state. As a result, the MCS will continue to
track around the eastern periphery of the ridge and along the
instability gradient. Should thunderstorms survive, expect the line
to push along and east the Mississippi through about 02-03z before
exiting to the southeast.
Beyond this evening, skies clear and conditions calm with the next
concern being heat and humidity for Friday. As the warm front pushes
east, temperatures will climb well into the 90s, possibly touching
100 in spots. Provided dewpoints well into the 70s, heat indices
will likely become dangerous through the afternoon, mainly in far
east-central Missouri and into Illinois. Heat indices may exceed 110
degree east in many places in Illinois.
Maples
.LONG TERM... (Friday Night through Next Thursday)
Issued at 344 PM CDT Thu Jun 28 2018
(Friday Night - Saturday Night)
Main focus at the beginning of the extended will continue to be on
the ongoing heat wave. Have relatively high confidence in
temperatures and dewpoints on Saturday. Very hot and humid airmass
will remain in place as upper-level ridge slowly slides eastward
into the Ohio Valley. Probably will see some slight lowering of
dewpoints due to deeper mixing and soil moisture drying out ever so
slightly. All that being said, am expecting high temperatures on
Saturday in the low to mid 90s, with peak heat index values of 100-
110 across the area. Highest values are forecast for the St. Louis
metro area and portions of western Illinois. Because of two days of
expected HI values near or just above 110 degrees, will upgrade
these areas to an excessive heat warning.
(Sunday - Next Thursday)
At least a little relief from the oppressive heat is expected by
Sunday or Monday as a weak cold front attempts to move through the
CWA. Model guidance is in fairly good agreement that the front will
either just clear or at least make it into far southern portions of
the forecast area by Monday afternoon. Along with slightly cooler
air behind the boundary, an increase in overall cloud cover along
with chances for showers and thunderstorms should yield high
temperatures back into the upper 80s to low 90s by Monday. No
changes made to the heat headlines in terms of duration, but could
need an additional day (Sunday) for the advisory/warning if
confidence in temperatures increases.
Unfortunately, the brief reprieve expected from the really hot and
humid conditions on Monday will be very short lived. The mid/upper
level ridge elongates and strengthens toward the middle of next week
which should yield increasing temperatures with continued humid
conditions. Weak frontal boundary that went through as a cold front
Sunday/Monday is expected to retreat back northward as a warm front
on Tuesday. This boundary may provide a focus for showers and
thunderstorms as well.
As alluded to yesterday, no end in sight to the overall hot/humid
pattern with mid/upper level ridge really flexing its muscles nearly
from coast to coast.
Gosselin
&&
.AVIATION... (For the 00z TAFs through 00z Friday Evening)
Issued at 633 PM CDT Thu Jun 28 2018
KUIN/KCOU...VFR and dry thru the period expected. Winds will be
sely then become swly on Fri morning. There is some question
regarding fog development tonight. Believe that KCOU will be VFR
thru tonight. However, with the wrmfnt in the vicinity reinforced
by an outflow from ongoing storms, moisture may pool in the area
allowing fog to develop. KUIN has a better chance at fog
development late tonight into Fri morning given the precip this
afternoon. Confidence is too low to add to TAF attm, but will
continue to monitor and update as needed.
SPECIFICS FOR KSTL/KSUS/KCPS: Severe line of TSRA continues to
move south and southeast away from terminals. However, some
redevelopment north of terminals continues. Will keep TSRA mention
for a couple of hours, but activity shud gradually diminish and
exit the area. Otherwise, winds will become sly and perhaps swly
on Fri.
Tilly
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 10 PM CDT Saturday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Shelby
MO-Warren MO-Washington MO.
Excessive Heat Warning until 10 PM CDT Saturday for Jefferson MO-
Saint Charles MO-Saint Louis City MO-Saint Louis MO.
IL...Heat Advisory until 10 PM CDT Saturday for Adams IL-Brown IL-
Pike IL-Randolph IL-Washington IL.
Excessive Heat Warning until 10 PM CDT Saturday for Calhoun IL-
Clinton IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Monroe IL-Saint Clair IL.
Excessive Heat Warning from 11 AM Friday to 10 PM CDT Saturday
for Bond IL-Fayette IL-Marion IL-Montgomery IL.
&&
WFO LSXHazardous weather outlook, Jun 28, 3:58 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 358 PM CDT Thu Jun 28 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 358 PM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Thunderstorms are likely through early this evening across portions of northeast Missouri and west-central Illinois. Some of these storms are expected to be strong to severe with damaging straight-line winds and large hail the primary threats. Heat products are currently in effect. Heat index values of 105 to 110+ are expected. For more details, please see the heat advisory and excessive heat warning for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat products remain in effect through Saturday. Heat index values of 105 to 110+ are expected each day. For more details, please see the heat advisory and excessive heat warning for more details. There is a low chance of thunderstorms Saturday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening across portions of northeast Missouri and west-central Illinois. Gosselin
In the hours before
Local storm report, Jun 28, 6:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG FLORISSANT 38.80N 90.32W
06/28/2018 ST. LOUIS MO PUBLIC
SEVERAL LARGE BRANCHES DOWN ACROSS THE AREA.
&&Local storm report, Jun 28, 6:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST 2 E CENTRALIA 38.52N 89.09W
06/28/2018 M52 MPH MARION IL AWOS
&&
JPGLocal storm report, Jun 28, 6:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG HIGHLAND 38.74N 89.68W
06/28/2018 MADISON IL AMATEUR RADIO
SEVERAL WOODEN FENCES DOWN. POWER OUTAGES
ALSO REPORTED.
&&Local storm report, Jun 28, 6:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLOOD 2 WSW GRANITE CITY 38.70N 90.16W
06/28/2018 MADISON IL PUBLIC
STREET FLOODING IN GRANITE CITY. TWITTER
REPORT.
&&
JPGLocal storm report, Jun 28, 6:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG SPANISH LAKE 38.79N 90.20W
06/28/2018 ST. LOUIS MO PUBLIC
REPORT VIA SOCIAL MEDIA OF TREE DOWN. TIME
ESTIMATED FROM RADAR.
&&
AELocal storm report, Jun 28, 6:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG 3 ESE SAINT LOUIS 38.63N 90.19W
06/28/2018 ST. LOUIS CITY MO PUBLIC
LIGHT POLE SNAPPED NEAR BASE. TIME ESTIMATED
FROM RADAR. TWITTER REPORT.
&&
JPGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:37 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 53 min |
| Jun 28, 3:21 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 69 min |
| Jun 28, 3:52 PM CDT | Excessive Heat Warning | LSX | Bond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more | 3 days |
| Jun 28, 4:00 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 60 min |
| Jun 28, 4:18 PM CDT | Special Weather Statement | LSX | Greene, Macoupin | 57 min |
| Jun 28, 4:35 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 40 min |
| Jun 28, 4:39 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Macoupin, Montgomery, Pike | 66 min |
| Jun 28, 5:02 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Macoupin, Madison | 73 min |
| Jun 28, 5:22 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Macoupin, Madison, Marion and 4 more | 83 min |
| Jun 28, 5:29 PM CDT | Tornado Warning | LSX | Madison | 16 min |
| Jun 28, 5:54 PM CDT | Tornado Warning | LSX | Saint Clair | 17 min |
| Jun 28, 5:59 PM CDT | Areal Flood Advisory | LSX | Jersey, Madison | 3 hr |
| Jun 28, 6:21 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion, Monroe, Randolph, Saint Clair, Washington | 69 min |
| Jun 28, 6:48 PM CDT | Areal Flood Advisory | LSX | Bond, Clinton, Fayette, Madison, Marion, Monroe and 2 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.